Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 81, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 16, 2003, 9:40 AM EDT for Montgomery County, North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 9:40 AM EDT (13:40 UTC)
- Expired
- Aug 16, 2003, 11:00 AM EDT
- In force
- 80 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Montgomery County, NC
The radar
The Raleigh/Durham radar (KRAX), 133 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1094 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 161344 FFWRAH NCC123-161500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 940 AM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1100 AM EDT * THUNDERSTORMS WITH VERY HEAVY RAIN WILL PRODUCE RAINFALL RANGING BETWEEN 2 AND 3 INCHES OVER SOUTHERN MONTGOMERY COUNTY BY 1100 AM. MOST OF THE RAIN WILL BE SOUTH OF TROY...AFFECTING AREAS AROUND MOUNT GILEAD...PEKIN...AND CANDOR. STREAMS WHICH WILL BE AFFECTED INCLUDE HAMER CREEK...THE LITTLE RIVER...CHEEK CREEK AND BIG MOUNTAIN CREEK. FLOODING WILL BE POSSIBLE ON BRIDGES AND IN LOWLYING AREAS ALONG THESE STREAMS AND DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. $$ 13
1 follow-up statement
000 WGUS72 KRAH 161458 FFSRAH NCC123-161530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1053 AM EDT SAT AUG 16 2003 ...A FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO EXPIRE AT 1100 AM... HEAVY RAIN HAS TAPERED OFF OVER SOUTHERN MONTGOMERY COUNTY LATE THIS MORNING AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. RAINFALL OF AROUND 2 INCHES WAS WIDESPREAD SOUTHEAST OF TROY... ESPCIALLY NEAR THE PEEDEE RIVER AND AROUND MOUNT GILEAD. MINOR FLOODING WILL STILL BE POSSIBLE ON ROADS AND LOW LYING AREAS IN THE VICINITY OF SMALL STREAMS THROUGH LATE MORNING...AND DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD. $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:00 AM EDT, 6 hours 40 minutes earlier.
Area forecast discussion, Aug 16, 3:00 AM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 AM EDT SAT AUG 16 2003 HIGH PRESSURE OVER THE AREA WILL BE PUSHED WEST AS LONG WAVE TROUGH BUILDS DOWN THE ATLANTIC SEABOARD. NOT A BIG PUSH BEHIND THIS SYSTEM SO TROUGH WILL LINGER OVER THE AREA THROUGH AT LEAST MID-WEEK. WEAK LIFT... ABUNDANT MOISTURE AND HEAT OF THE DAY WILL BE ENOUGH TO KICKOFF A SHOWER OR TOO. AS FOR TODAY... THE PATCHY DENSE FOG MENTIONED IN THE FORECAST WILL BE DROPPED ON THE NEXT ISSUANCE. TROUGH WILL MOVE TO THE WESTERN PORTION OF THE CWA TODAY...THEN EAST TONIGHT...WHERE IT WILL BECOME NEARLY STATIONARY. WEAK LIGHT AND DISTURBANCES MOVING THROUGH THE TROUGH WILL GIVE US A CONTINUING EPISODE OF SCATTERED SHOWERS AND THUNDERSTORMS. UPPER LEVEL RIDGE BUILD INTO THE AREA NEAR THE END OF THE FORECAST PERIOD TO PUSH LONG WAVE TROUGH EAST OF THE AREA. DRY CONDITIONS WILL RETURN. .RAH...NONE. RHJ
Hazardous weather outlook, Aug 16, 5:54 AM EDT, 3 hours 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161150- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 554 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:47 AM EDT | Flash Flood Warning | RAH | Stanly | 88 min |
| Aug 16, 10:02 AM EDT | Flash Flood Warning | RAH | Stanly | 118 min |
| Aug 16, 6:11 PM EDT | Flash Flood Warning | RAH | Stanly | 109 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.